Nigel (The Big Doggie)
Nigel and I were quietly listening to Beethoven's Fifth Symphony
("da-da-da-DUMMMMMM!!!"), when I just happened to notice that his right rear leg
was acting funny -- his foot was sort of hopping up and down. "Hmm," I thought,
"I wonder if we might have another hypo about to happen."
So I took him downstairs. He walked fine, but had a bit of a problem getting up...
like his legs were a little "rubbery". I offered him some food (Eukanuba
Glucose Control, his regular diet these days), and patted myself on the back for being so
clever as to recognize this as a hypo coming on. He ate the food enthusiastically, and
seemed fine. I figured I'd give him a little Karo just in case. So I put some on my
finger tip, and he happily licked it off; we did this a couple of times for good measure.
(Yumi got some, too, since she was hanging around for "moral support" by this
time.) Nigel, I figured, was past the "danger point" by now, and he was acting
It was getting near time to be going to bed, so I thought I'd let them out into the yard
for "business reasons". WELL!!! Poor dog walked to and through the open
patio door and started down the few steps. BEFORE HE GOT OFF THE SECOND STEP, his head was
jerking around and he was starting to kind of stiffen up, although he was still standing
at this point.
"Yikes!," I brilliantly observed, "This is looking ugly!" So I carried
him quickly back into the kitchen (the only reason I could do this was because he's lost
so much weight since his diagnosis -- one very small benefit, I guess) and laid him down
on the floor. Before I could grab the Karo again, his legs were flying all over the place
and banging into the cabinets, his head was thrown back, and his jaws were sort of
"locked open". As was the case last time, his nose was VERY cold, and his gums
were VERY pale. I started rubbing some Karo on his gums -- a little tricky, since his poor
mouth would open and then clamp shut from time to time -- and figured he'd be coming
Meanwhile, Michael (husband) had heard all the banging around that was going on and had
emerged from the basement to see what was up. So then we were both trying to get the Karo
going and were waiting not so patiently for Nigel to come around. He had other plans,
however, because we then noticed a large puddle forming under him -- lost bladder control.
This didn't happen during his hypo episode in December.
FINALLY -- and all of a sudden -- he raised his head, shook, and got up. He was
willing to eat some more food, which was good, but he still had "rubber legs",
couldn't see squat (thanks for the heads-up on this, Kerry), and appeared completely
disoriented and very agitated (pacing all over the room constantly). All of this continued
for a good hour or so, and then for a while more after we went upstairs to bed. It
was probably about 2-1/2 hours from the time I noticed the first symptom until he settled
down for the night. Fortunately, he slept through the night with no problem (unlike me!),
and is pretty much his "normal" self this morning.
Here are some curious things:
Last time, the hypo started about when you'd expect it might, based on his past curves:
about 8-1/2 hours after his last shot. Last night, on the other hand, it was only 3-1/2
hours after the shot!
Also, he'd been getting insulin doses of 17u/17u for the past several weeks. Most of the
time, his urine tests were around 1/2, but I noticed that OCCASIONALLY they would be
negative. I'd been thinking that his scruff was feeling kind of thick lately, and
thought I'd try moving to another injection site -- which I had faithfully done for his
last 4 shots, and was "rewarded" with 4 negative readings... AND THIS HYPO.
I'd been going along happily giving 17 units twice a day and was beginning to see some
lower urine test numbers (finally). I recently noticed that his scruff seemed a little
"thick," so I started to try other injection sites -- not even giving a
conscious thought to the question of different rates of insulin absorption at different
Nigel went hypo on the same dose almost immediately after I started injecting him in other
places. So it occurred to me that he may have required a dose of 17u (injected into the
scruff), ONLY because insulin absorption was less effective from the scruff due to the
thickening. And that, with the insulin being absorbed better from other injection sites,
the same 17u dose has turned out to be too much.
I ran this by Dr. Mike earlier this morning, who agreed that this could be what's going on
-- but he seemed not QUITE sure that the seizure was due only to the low blood sugar
(although he was more willing to buy into this reasoning after I explained the scruff
business.) Because, he told me, "typically," owners will see their dogs
exhibiting more "usual" symptoms of hypoglycemia (e.g., lethargy, drunken
appearance) "for an hour or two" before a major hypo would occur. He did say,
however, that "some of these guys" do just tend to go right into seizure mode,
but that this is usually because they have some underlying predisposition to seizures. We
never noticed anything that might indicate this was true for "The Big Doggie",
Updated October 2000
Copyright. All rights reserved.
This site is for information purposes only. Please consult